Thunderstorm Wind, Tyler
- When
- August 4, 3:15 PM EST
- Where
- Tyler County, Sistersville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 39.570, -81.000
Trees were blown down.
In a hot and humid air, thunderstorms moved through southeast Ohio and into West Virginia during the afternoon. Low level convergence was aided by a leftover boundary from early morning convection.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
In a hot and humid air, thunderstorms moved through southeast Ohio and into West Virginia during the afternoon. Low level convergence was aided by a leftover boundary from early morning convection. The thunderstorms moved southeast around 25 to 30 mph with wind gusts the main hazard. The tall thunderstorms also produced considerable cloud to ground lightning. Power outages were common. One fatality occurred in Kanawha County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 4, 1:55 PM EST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 255 PM EDT WED AUG 4 2010 .SYNOPSIS... UPPER LEVEL DISTURBANCES AND THEN AN APPROACHING COLD FRONT WILL BRING UNSETTLED WEATHER INTO THURSDAY WITH SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL FOLLOW FOR FRIDAY AND THE WEEKEND. && .NEAR TERM /THROUGH THURSDAY/... SECOND FORWARD PROPAGATING MCS OF THE DAY MVG ACROSS CENTRAL OH WILL SLIDE SOUTHWARD ACROSS CENTRAL WV FOR THE AFTERNOON AND EVENING HOURS. THIS SYSTEM SHOULD HOLD TOGETHER WITH CONTINUED DEVELOPMENT TOWARD THE SOUTH...AS MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE. CARRIED HIGH POPS FOR MCS AS IT TRACKS ACROSS THE FORECAST AREA THIS EVENING. EXPECT TONIGHT TO BE A WARM...MUGGY NIGHT. WILL NOT RULE OUT SCATTERED NOCTURNAL STORMS IN THIS AIRMASS...BUT DO NOT SEE MODEL AGREEMENT ON FEATURES TO ORGANIZE THE STORMS. GOING ON THE WARM SIDE OF GUIDANCE. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/... EXITING COLD FRONT IS THE MAIN STORY THROUGH THE SHORT TERM. CURRENTLY HAVE THE BOUNDARY COMPLETELY EXITING THE SOUTHERN PORTION OF CWA BY MIDDAY FRI. HAVE PUSHED BACK TIMING A BIT TO INCORPORATE SLOWER SREF. SREF HAS GENERALLY BEEN SLOWER THAN THE NAM IN BRINGING DRIER AIRMASS IN BEHIND THE FRONT...AND TIMING OF THE 12Z NAM APPEARS TO BE NEARING THIS SOLUTION. ALTHOUGH MUCH OF THE PRECIPITATION IS EXPECTED TO BE CONCENTRATED AT OR NEAR THE FRONTAL BOUNDARY...KEPT SLIGHT CHANCE POPS IN BEHIND THE FRONT FOR THURS NIGHT INTO FRI MORNING. CERTAINLY NO COPIOUS MOISTURE WILL BE PRESENT IN THE POST FRONTAL ENVIRONMENT...BUT THERE MAYBE ENOUGH TO SPARK SOME WIDELY SCATTERED SHOWERS. COOLING AND DRYING WILL BE THE TREND HEADING INTO THE WEEKEND. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... STICKING WITH THE THEME OF DRY WEATHER IN THE EXTENDED. A SURFACE HIGH DRIFTS OVER OUR CWA FRI THROUGH SUN...AND WITH THE LOWERED DEWPOINTS EXPECTED...IT WILL BE A BEAUTIFUL AUGUST WEEKEND. EXPECTING TEMPS TO WARM BACK UP INTO THE 90S FOR THE START OF THE WORK WEEK AS THE 500MB RIDGE NOSES IN FROM THE SOUTHWEST AND THE HEAT CORE MOVES CLOSER. NEXT SYSTEM APPROACHES MIDDLE TO LATE NEXT WEEK...BUT WITH THIS BEING DAY 6-7...DON'T FEEL CONFIDENT ENOUGH IN GUIDANCE TO GO ANYTHING MORE THAN SLIGHT CHANCE. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... 18Z WEDNESDAY THRU 18Z THURSDAY... CONVECTIVE COMPLEX WITH OUTFLOW BOUNDARIES TO SWEEP ACROSS MAINLY THE NORTHERN TIER OF THE FORECAST AREA THIS AFTERNOON. EXPECT AREAS OF IFR AND GUSTY WINDS INVOF OF CONVECTION. AFTER 00Z...GENERALLY BECOMING MVFR IN HAZE AND FOG...WITH CONVECTION INCREASING OVER OUR FAR NORTHWEST OHIO ZONES AFTER 06Z AS COLD FRONT VERY SLOWLY APPROACHES FORM THE WEST. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY... FORECAST CONFIDENCE: MEDIUM CONFIDENCE IN CONDITIONS LOWERING TO IFR IN PRECIPITATION LATE AFTERNOON AND TONIGHT IN AREAS OF CONVECTION. ALTERNATE SCENARIOS: TIMING AND EXTENT OF AFTERNOON CONVECTION MAY BE MORE WIDESPREAD IF AN UPPER DISTURBANCE MOVES OVER LEFT OVER BOUNDARIES. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H M M M H H H M M HTS CONSISTENCY H H H M M M H H H H M M BKW CONSISTENCY H H H H H M M M H H H H EKN CONSISTENCY H H M M H H M M H H M M PKB CONSISTENCY H H H M M M M H H H M M CKB CONSISTENCY H H H H H M M M H H M M AFTER 18Z THURSDAY... IFR POSSIBLE IN CONVECTION THURSDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KMC/TAX NEAR TERM...KMC SHORT TERM...TAX LONG TERM...TAX AVIATION...KMC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 225 PM EDT WED AUG 4 2010 KYZ101-103-OHZ066-067-075-076-083>087-WVZ006>011-014>020-027>032- 036>040-046-047-051830- GREENUP-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS- GALLIA-LAWRENCE OH-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER- PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR- POCAHONTAS-RANDOLPH- 225 PM EDT WED AUG 4 2010 ...SEVERE THUNDERSTORM WATCH 567 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. KYZ102-105-VAZ003-004-WVZ005-013-024>026-033>035-051830- CARTER-LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-LINCOLN-MINGO-LOGAN- BOONE-MCDOWELL-WYOMING-RALEIGH- 225 PM EDT WED AUG 4 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHWEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
326 PM EDT WED AUG 04 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND DMG SHAWNEE 39.61N 82.21W
08/04/2010 PERRY OH TRAINED SPOTTER
MULTIPLE TREES DOWN IN THE CITY.
&&
ARBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
333 PM EDT WED AUG 04 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND DMG 3 NNE GLOUSTER 39.54N 82.06W
08/04/2010 ATHENS OH TRAINED SPOTTER
TOM JENKINS DAM REPORTS MULTIPLE MEDIUM AND LARGE
BRANCHES DOWN IN THE PARK.
&&
ARBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
340 PM EDT WED AUG 04 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND DMG SOMERSET 39.81N 82.30W
08/04/2010 PERRY OH LAW ENFORCEMENT
TREE DOWN ON POWER LINE ON RTE 668 IN TOWN.
&&
ARBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
351 PM EDT WED AUG 04 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND DMG 5 E GLENFORD 39.89N 82.23W
08/04/2010 PERRY OH LAW ENFORCEMENT
TREE DOWN ACROSS RTE 204 IN THE TOWN ON MT. PERRY
&&
ARBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
357 PM EDT WED AUG 04 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM TSTM WND DMG 2 ENE HEMLOCK 39.60N 82.12W
08/04/2010 PERRY OH LAW ENFORCEMENT
TREE DOWN ON RTE 155 NEAR THE CITY OF DRAKES.
&&
ARBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
400 PM EDT WED AUG 04 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND DMG NEW LEXINGTON 39.71N 82.21W
08/04/2010 PERRY OH LAW ENFORCEMENT
TREE DOWN ON TUNNEL HILL RD. JUST EAST OF TOWN.
&&
ARBThe Pittsburgh radar (KPBZ), 126 km away, was scanning. The volume nearest the first event began at 20:13 UTC.
28 thunderstorm wind. Local standard time, as filed.
Trees were blown down.
Several trees were blown down. Electric power outages occurred.
Trees were blown down in town and along Parkersburg Road.
A tree and other large branches fell across Route 119.
Route 16 was blocked by fallen trees.
Trees fell across Cap Towles Road.
Several trees and large branches were blown down from the East End of Charleston on toward Kanawha State Forest. Some branches fell onto vehicles. The dark screen at the baseball field was shredded by the wind.
A delayed direct death occurred in a freak accident about 2 hours after the storms had ended. A man, his 2 children, and his mom were traveling in a 4 door sedan near Kanawha State Forest just before 1900E. They had tried to attend a midweek church service, but the service was canceled due to a power outage. A large tree, weakened by the storm, fell off a hillside and directly onto their moving vehicle. The roof was smashed. The 62 year old mother was killed. She was the passenger in the front seat. The driver was seriously injured. The 2 children were not seriously hurt.
Trees were blown down.
Trees fell around the county club and along Pike Street.
Trees fell across Route 129.
Trees fell onto power lines.
Trees fell onto power lines.
Trees and large branches damaged power lines and a transformer.
Trees fell and pulled down power lines.
Several trees were blown down. One tree fell onto a house.
Trees and large branches fell onto power lines.
Large branches were blown down.
Trees fell onto power lines.
Trees fell onto power lines.
Several trees were blown down.
Several trees were blown down.
Several trees were blown down.
Trees were blown down.
Trees were blown down.
Trees were knocked down.
Trees were knocked down.
Trees were knocked down.
Trees were knocked down onto power lines.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Kanawha | 2010-08-04 | 62 | Female | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2010Every state in 2010This day in weather historyWarnings in West Virginia, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 246946, 246943, 246973, 247002, 247006, 246955, 247075, 246950, 246968, 247012, 247009, 247007, 247037, 247033, 247010, 247040, 247085, 247048, 247046, 247042, 247044, 247041, 247055, 247057, 247051, 247052, 247053, 247058.